Friday, July 3, 2009

Acetaminophen and your liver (and your pain)

I'm sure by now everyone has seen that a federal advisory panel advised a ban on Percocet and Vicodin - both drugs that combine Acetaminophen and opiates. Here's a link to a NYT article. They made this recommendation because:
High doses of acetaminophen are a leading cause of liver damage, and the panel noted that patients who take Percocet and Vicodin for long periods often need higher and higher doses to achieve the same effect.
The panel was only an advisory board to the FDA - the FDA has yet to make a decision, btw.

It is critically important to those of us who live with chronic pain to understand this potential ban - not necessarily because we are all on Vicodin and Percoset, but because of the reasons the panel wants to ban them.

The concern is that people taking combination drugs don't understand that they are getting fairly high doses of acetaminophen in each Percoset or Vicadin pill, and while they are following the prescribed doses for these painkillers, they might also take a Tylenol too (which is acetaminophen) as well, thinking "well, it's an over the counter drug... it can go with this narcotic". Worse, some people think that if the doctor says take 2, it's safe to take 4. I fall into this second category. I tend to think that doctors under prescribe. I rarely take more than is on the bottle, but when I have, I don't worry.

We should all worry. Here's the money quote:
While the medicine is effective in treating headaches and reducing fevers, even recommended doses can cause liver damage in some people. And more than 400 people die and 42,000 are hospitalized every year in the United States from overdoses.
Please, just think before you pop a pill.

1 comment:

  1. The timing of the FDA's announcement coincided with some questions I'd had. I started on methotrexate last week and both my rheumatologist and the pharmacist assured me acetaminophen (or paracetamol as it's known here in Europe) was ok to take sometimes at least until the mtx kicks in in several weeks. But if I can't have alcohol, then how could acetaminophen really be ok? So I've been taking a small dose here and there when the pain interferes with walking. Sigh.

    Are you feeling better after the remicade? This ex-pat wishes you a Happy 4th of July.--E